|Worry drug switch can spark reccurence of my lymphoma!
May 3, 2003
Ten years ago I had non-Hodgkin's lymphoma (NHL). My CD4 count was in the 800's. Treated with CHOP chemotherapy and radiation and returned to work 8/93.
In the Spring of 1995 I became very fatigued, CD4 cells remained high & viral load was over 9 million.
Crixivan, Zerit, and 3TC came along to save me soon after Neuropathy and lipodystrophy were constant companions as well as fatique. My CD4 cells have remained in the 600-800 range all these years and my viral load was all over the place; 400 in the beginning, 13K and 20K for a few years, 80K a few times, then only 4500 right before I switched earlier this year.
I just freaked out reading your column. Do you think its possible that the PI class (perhaps Crixivan) conveyed some sort of protection from NHL - possibly making the virus less fit - less able to cause a NHL again (my doc and I have mused about this over the years). I am surprised to read about people with VL of 70 and T cells of 400 getting NHL.
Also I volunteer for an AIDS hotline in NYC and have heard stories of people who switched from mid-90's combinations, achieved viral suppression and yet got NHL again. I'm getting scared. It took me 5 years to recover the first time! Any thoughts - even random ones appreciated?
Thank you - this is such valuable work.
Response from Dr. Dezube
Dear Frank, Your original lymphoma was 10 years ago. It would be most unusual, though not impossible, for this lymphoma to recur so late. I obviously can not give you any guarantee. You are concerned that switching classes of HIV drugs can spark recurrence of your lymphoma. I am not aware of any data which would suggest that this could or might occur. I personally have switched most of my lymphoma patients to the newer regimens given their improved tolerability and ease of administration. So, in short, if your health provider feels that a class switch is in your best interest, I would go for it. Even if, heaven forbid, that your lymphoma were to recur, I would find it hard to believe that it is related to the class switch.
KS Spots- Will my spots fade and how long will it take?
Cytotoxic T cells and cancer in HIV patients
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.